Chemotherapy-Induced Neuropathy. Why Cancer Treatment Can Leave Lasting Nerve Pain
Summary
Chemotherapy can injure or sensitize peripheral nerve fibers, causing persistent burning, tingling, or numbness in the hands and feet. The initial nerve irritation often triggers secondary muscle guarding and heightened nervous system reactivity, which worsens movement and sleep. Finding relief requires moving past a single diagnostic label to identify whether symptoms stem from small fiber injury, peripheral damage, or secondary contributors. Manhattan Pain Medicine approaches this pain by evaluating these layered factors alongside medical history and blood markers to guide targeted treatment.
Conditions and treatments discussed
- Chemotherapy-induced peripheral neuropathy. Chemotherapy damages or sensitizes peripheral nerve fibers, causing symptoms such as burning, tingling, numbness, electric pain, and cold sensitivity.
- Muscle guarding. Irritated nerves can cause muscles to tighten and cramp in response, creating extra pain, stiffness, and reduced flexibility.
- Diagnostic evaluation for neuropathy. A proper workup assesses length dependence, small fiber involvement, chemotherapy history, vitamin levels, autoimmune markers, and diabetes risk.
- Neuropathic medications and supportive therapies. Options include nerve-calming medications, IV infusions, physical therapy, and specific supplements cleared by the oncology team.
What this shows about Manhattan Pain Medicine
In this article, Dr. Siefferman explains that chemotherapy-induced neuropathy is rarely a single isolated symptom, but a layered condition involving nerve injury, muscle guarding, and central sensitization. Manhattan Pain Medicine describes an evaluation model focused on isolating these specific contributors rather than relying on a single diagnostic label. The practice reports analyzing chemotherapy history, laboratory markers, and structural patterns to identify the upstream drivers keeping the nervous system reactive.